Wisconsin, 2013

Heavy Snow in Wisconsin, March 4 to 5, 2013

March 4 to 5, 2013 · NWS ARX · 9 events in 9 counties and zones

A slow moving storm system tracked from the Dakotas into the Ohio River Valley from March 4th through the 6th. This system dumped between 4 and 8 inches of snow, with some locally higher amounts around 10 inches, during the evening of the 4th into the morning of the 5th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A slow moving storm system tracked from the Dakotas into the Ohio River Valley from March 4th through the 6th. This system dumped between 4 and 8 inches of snow, with some locally higher amounts around 10 inches, during the evening of the 4th into the morning of the 5th. The highest reported total was 11.1 inches in Alma (Buffalo County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 4, 5:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 4, 5:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CST MON MAR 4 2013

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
300 PM CST MON MAR 4 2013

MAIN FORECAST CONCERN CENTERED IN THE TONIGHT AND TUESDAY TIME FRAME
WITH SNOW AMOUNTS.

18Z WATER VAPOR IMAGERY SHOWING LEAD SHORTWAVE IN NORTHEAST
IOWA...WITH THE SECOND STRONGER WAVE NOW OVER SOUTHWESTERN NORTH
DAKOTA. BAND OF SNOW ASSOCIATED WITH THE LEAD WAVE HAS BEEN
PRIMARILY OVER SOUTHEAST MINNESOTA AND NORTHEAST IOWA...WHERE
SNOWFALL AMOUNTS HAVE RANGED FROM 1 TO 3 INCHES. DRIER AIR EAST OF
THE MISSISSIPPI RIVER WAS MAKING IT DIFFICULT FOR THE SNOW TO MOVE
EASTWARD. HOWEVER...SNOW HAD JUST BEGAN TO FALL AT KLSE AROUND NOON.

04.12Z DETERMINISTIC MODELS OFFERING SIMILAR SOLUTIONS IN HANDLING
THE SECOND WAVE OF THIS TWO PART WINTER STORM SYSTEM AND THUS
CONFIDENCE HIGH IN SIGNIFICANT SNOW ACCUMULATIONS TONIGHT AND
TUESDAY.

THE SECOND...STRONGER SHORTWAVE WILL DROP SOUTHEAST INTO NORTHWEST
IOWA BY 12Z TUESDAY AND INTO SOUTHERN ILLINOIS EARLY TUESDAY
EVENING. STRONG 280K-290K ISENTROPIC LIFT OVERSPREADS THE AREA THIS
EVENING WITH THE LIFT MAXIMIZING IN THE 06Z-18Z TIME FRAME. CROSS
SECTIONS ALSO INDICATING A DEEP DENDRITIC GROWTH LAYER IN THE SAME
TIME FRAME....CENTERING ON THE MISSISSIPPI RIVER. IN FACT 04.09Z
SREF SHOWING HIGH PROBABILITIES OF SNOW RATES GREATER THAN AN INCH
PER HOUR CENTERED ALONG THE MISSISSIPPI RIVER. THUS EXPECTING SOME
HIGHER SNOWFALL RATES DURING THE MORNING COMMUTE TUESDAY MORNING.
LIFT BEGINS TO SHIFT EASTWARD TUESDAY AFTERNOON WITH THE
ACCUMULATING SNOW ENDING BY EVENING. STILL LOOKING AT TONIGHT
THROUGH TUESDAY TOTALS RANGING FROM 4 TO 6 INCHES IN TAYLOR COUNTY
TO 6 TO 11 INCHES ELSEWHERE.

UPPER RIDGING AND SURFACE HIGH THEN BUILDS IN FOR WEDNESDAY AND
THURSDAY WITH CLEARING SKIES. WITH THE HIGH OVERHEAD WEDNESDAY
NIGHT...GOOD RADIATIONAL COOLING EXPECTED OVER THE FRESH SNOW AND
DID LOWER TEMPERATURES FROM THE PREVIOUS FORECAST DOWN INTO THE
SINGLE DIGITS ABOVE ZERO. CANNOT RULE OUT SOME SUB-ZERO READINGS IN
THE COLDER LOCATIONS OF CENTRAL WISCONSIN.

.LONG TERM...FRIDAY THROUGH MONDAY
300 PM CST MON MAR 4 2013

500MB RIDGING TO HOLD TIGHT OVER THE AREA FRIDAY...WITH 850MB
TEMPERATURES RISING INTO THE +1 TO +3 DEGREES CELSIUS SHOULD PUSH
TEMPERATURES TO NEAR 40...EVEN WITH THE FRESH SNOWCOVER. THESE MILD
TEMPERATURES WILL THEN PERSIST THROUGH MONDAY. BIGGEST QUESTION WILL
BE EVOLUTION OF OF THE LONGWAVE TROUGH EXPECTED TO DIG ACROSS THE
WESTERN CONUS AND ITS IMPACT ON THE DOWNSTREAM RIDGING. BOTH THE
04.12Z ECMWF AND GFS SHOWS SURFACE CYCLOGENESIS OCCURING OVER THE
SOUTHERN PLAINS ON SATURDAY...WITH A WARM FRONT LIFTING NORTHWARD
TOWARDS THE AREA. MODELS DO GENERATE SOME PRECIPITATION ALONG THE
BOUNDARY FROM FRIDAY NIGHT THROUGH SUNDAY AS THE THE LOW LIFTS
EAST-NORTHEAST. PRECIPITATION TYPE LIKELY PROBLEMATIC WITH SOME
DIFFERENCES IN THE LOW LEVEL THERMAL PROFILE. ECMWF THE WARMEST
SOLUTION WITH 850MB TEMPERATURES AROUND 4 CELSIUS. FOR SNOW WILL
KEEP RAIN/SNOW CHANCES BASED ON SURFACE TEMPERATURES.

&&

.AVIATION...
530 PM CST MON MAR 4 2013

WINTER STORM WILL BRING A PROLONGED PERIOD OF SNOW TO THE
REGION...IMPACTING KRST/KLSE. AN UPPER LEVEL SHORTWAVE WILL DRIVE
ACROSS THE AREA LATE TONIGHT...DRIVING TOWARD THE MID MISSISSIPPI
RIVER VALLEY BY 00Z WED. AN INVERTED TROUGH WILL HANG
NORTH/NORTHWEST OF THE ASSOCIATED SFC LOW...AND SERVE AS THE MAIN
FORECAST FOCUS FOR -SN. BUFKIT SOUNDINGS POINT TO A DEEP DENDRITIC
SNOW GROWTH REGION...WHICH WILL PROMOTE 1/2SM OR LOWER VSBYS AND
SNOW RATES OF 1-2 INCHES PER HOUR TUE MORNING. THE SNOW WILL START
TO LET UP DURING THE AFTERNOON...WITH IMPROVING VSBYS. HOWEVER...AT
KRST WHERE WINDS ARE MORE OF A FACTOR...BLOWING AND DRIFTING WILL
LIKELY OCCUR...REDUCING VSBYS AND ADDING ANOTHER ELEMENT TO RUNWAY
SNOW REMOVAL EFFORTS.

CIGS WILL BE MVFR UNTIL THE MAIN SNOW BAND MOVES IN...NEAR 09Z FOR
KRST AND 12Z FOR KLSE. THEN LIFR/IFR CIGS THROUGH THE MORNING...WITH
SOME IMPROVEMENT IN THE AFTERNOON AS THE SNOW STARTS TO EXIT EAST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
300 PM CST MON MAR 4 2013

WI...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR WIZ032-033-041-
     053>055-061.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY
     FOR WIZ017-029-034-042.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST TUESDAY
     FOR WIZ043-044.

MN...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR MNZ079-086>088-
     094>096.

IA...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...RABERDING
LONG TERM....RABERDING
AVIATION.....RIECK
Hazardous weather outlook, Mar 4, 9:45 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
945 PM CST MON MAR 4 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-051100-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
945 PM CST MON MAR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WESTERN WISCONSIN.

.DAY ONE...TONIGHT

WINTER STORM WARNING TIL 6 PM TUESDAY.

SNOW. THE HEAVIER SNOW WILL REACH THE MISSISSIPPI RIVER BY 6
AM.

TOTALS BY THE MORNING COMMUTE WILL RANGE FROM 3 TO 5 INCHES WEST OF
THE MISSISSIPPI RIVER...TO 1 TO 4 EAST OF THERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING TIL 6 PM TUESDAY.

SNOW WILL CONTINUE TUESDAY WITH AN ADDITIONAL 3 TO 7 INCHES OF
ACCUMULATION. PERIODS OF HEAVY SNOW CAN BE EXPECTED IN THE
MORNING.

BLOWING AND DRIFTING SNOW WILL OCCUR TUESDAY AFTERNOON IN THE OPEN
AREAS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND AREA RIDGE-TOPS.

TRAVEL WILL BE DIFFICULT TO IMPOSSIBLE ON TUESDAY...ESPECIALLY FOR
THE MORNING COMMUTE.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-034-042-051100-
CLARK-JACKSON-MONROE-TAYLOR-
945 PM CST MON MAR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL INTO NORTH
CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

WINTER STORM WARNING TIL 6 PM TUESDAY.

SNOW MOVES IN...HEAVIER SNOW HOLDS WEST OF I-94 THROUGH 6 AM.

TOTALS BY THE MORNING COMMUTE WILL RANGE FROM 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING TIL 6 PM TUESDAY.

SNOW WILL CONTINUE TUESDAY WITH AN ADDITIONAL 3 TO 6 INCHES OF
ACCUMULATION. PERIODS OF HEAVY SNOW CAN BE EXPECTED IN THE
MORNING.

TRAVEL WILL BE DIFFICULT TO IMPOSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ043-044-051100-
ADAMS-JUNEAU-
945 PM CST MON MAR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

WINTER STORM WARNING AFTER MIDNIGHT.

PERIODS OF SNOW. AMOUNTS UP TO 1 INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING TIL 6 PM TUESDAY.

SNOW WILL CONTINUE TUESDAY WITH AN ADDITIONAL 4 TO 7 INCHES OF
ACCUMULATION. PERIODS OF HEAVY SNOW CAN BE EXPECTED IN THE
MORNING.

TRAVEL WILL BE DIFFICULT TO IMPOSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Local storm report, Mar 4, 9:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
948 PM CST MON MAR 4 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     SNOW             1 ENE AUSTIN            43.68N 92.95W
03/04/2013  M1.5 INCH        MOWER              MN   BROADCAST MEDIA

            STORM TOTAL 4 INCHES SO FAR.

&&

ZT
Local storm report, Mar 4, 9:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
958 PM CST MON MAR 4 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     SNOW             MANTORVILLE             44.07N 92.76W
03/04/2013  M1.0 INCH        DODGE              MN   LAW ENFORCEMENT

0957 PM     SNOW             OSAGE                   43.29N 92.81W
03/04/2013  M0.7 INCH        MITCHELL           IA   LAW ENFORCEMENT

0957 PM     SNOW             ROCHESTER               44.02N 92.48W
03/04/2013  M0.5 INCH        OLMSTED            MN   LAW ENFORCEMENT

&&

ZT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Trempealeau

When
March 4, 10:00 PM CST to March 5, 4:00 PM CST
Where
Trempealeau forecast zone
Reported by
Public
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 5 and 7 inches of snow across the county. The highest reported total was 7.2 inches in Osseo.

Heavy Snow, Buffalo

When
March 4, 11:00 PM CST to March 5, 2:30 PM CST
Where
Buffalo forecast zone
Reported by
Public
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 7 and 11 inches of snow across the county. The highest reported total was 11.1 inches in Alma.

Heavy Snow, Grant

When
March 4, 11:00 PM CST to March 5, 7:00 PM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 5 and 6 inches of snow across the county. The highest reported total was 6 inches near Cassville and Lancaster.

Heavy Snow, La Crosse

When
March 4, 11:00 PM CST to March 5, 4:00 PM CST
Where
La Crosse forecast zone
Reported by
Public
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 6 and 8 inches of snow across the county. The highest reported total was 7.8 inches by the official NWS snow observer near the La Crosse airport.

Heavy Snow, Crawford

When
March 5, 12:00 AM CST to 5:00 PM CST
Where
Crawford forecast zone
Reported by
Public
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 4 and 6 inches of snow across the county. The highest reported total was 6 inches just southeast of De Soto.

Heavy Snow, Vernon

When
March 5, 12:00 AM CST to 6:00 PM CST
Where
Vernon forecast zone
Reported by
Public
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 4 and 7 inches of snow across the county. The highest reported total was 7 inches in Genoa.

Heavy Snow, Richland

When
March 5, 3:00 AM CST to 7:30 PM CST
Where
Richland forecast zone
Reported by
Public
Coordinates
43.376, -90.429 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 5 and 8 inches of snow across the county. The highest reported total was 8 inches just northwest of Richland Center.

Heavy Snow, Jackson

When
March 5, 3:30 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
Public
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 5 and 9 inches of snow across the county. The highest reported total was 8.5 inches at the Hatfield dam.

Heavy Snow, Monroe

When
March 5, 4:00 AM CST to 6:00 PM CST
Where
Monroe forecast zone
Reported by
Public
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 4 and 9 inches of snow across the county. The highest reported total was 9 inches west of Warrens.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436380, 436370, 436374, 436377, 436372, 436381, 436379, 436376, 436378.